There can be a connection between citalopram and sleep problems in some patients. This Selective Serotonin Reuptake Inhibitor (SSRI) can be recommended to treat depression, anxiety, and related problems. Disordered sleeping habits are a common side effect, though they are often manageable with some lifestyle adjustments. Patients who experience extreme insomnia may need to consider switching to a different medication to see if this resolves the problem.
The interaction between citalopram and sleep appears to be the result of changes to the brain chemistry that occur when people take this medication. This drug alters the supply of serotonin, a key neurotransmitter, to address chemically-rooted causes of depression. Changes in the neurotransmitter balance can also have an impact on sleep habits. Patients may feel more energetic on this medication and this can make it hard to get to sleep.
Patients can find it helpful to take their dose in the morning. This allows the medication to act during the day, when people want to have high energy levels, and allows them to adjust by evening. Some other changes that can help people sleep better can include not exercising right before bed, avoiding naps late in the afternoon, and keeping the bedroom cool and quiet. People who find that they have trouble with citalopram and sleep should also try to establish a sleeping schedule to make it easier to create a pattern.
Lying awake in bed can make sleep problems worse. Patients may have a hard time getting to sleep when they’re worried about sleeping. If a problem with citalopram and sleep develops, getting up to do something quiet like reading or knitting in another part of the house for 20 minutes is a good idea. At the end of this activity, the patient can try going back to bed to see if it’s possible to sleep. White noise machines can also help for someone experiencing a problem with citalopram and sleep, as they can dampen external sounds and make it easier to relax in bed.
Sleep problems are not uncommon for patients taking antidepressants. In some cases, medication may be recommended on a temporary basis to help people sleep while they adjust to the medication. If antidepressants appear to be triggering an elevated mood, or mania, the patient might need a mood stabilizer to counteract the antidepressant. Mood stabilizers can help address sleep problems by leveling out the patient’s mood and reducing the giddy energy associated with mania.